Inotropic agents  affect the contraction of the heart muscle. (+) inotropes  increase the strength of heart muscle contraction.  Negative inotropic agents weaken the force of muscular contractions.  In this video she mentions the drug Digoxin, a positive inotrope, to help increase the strength of muscle contractions to combat heart failure.  As mentioned in the video a side effect of  strengthening the contractions is slowing down the (HR) Heart Rate.  But the HR can only go so low before the positive effects of the stronger contractions get negated by the fact the HR is only beating 50 beats per min, not enough pumping going on, not good, intervention needs to be taken.  Standard protocol is to hold Dioxin when HR in below 60 beats per min. Check with your policy and procedure manual and act per you facility’s protocol.

  What should I do?  Say you are the nurse of  a pt. with Dx Heart Failure, and you are giving Digoxin either newly prescribed or increasing their dose.  You should expect your next assessments to show a decrease in Heart Failure symptoms (Shortness of breath, less crackles in the lungs if there were any, less edema (swelling) in extremities, tired/fatigued)  as those symptoms should have gotten better relief with the additional Digoxin. Know what the meds you give are supposed to do and assess they are working.  Note all future assessments on your patient and be sure they are bringing your patient toward better health.  If not, inform your preceptor, resource nurse or MD of your concerns and what you feel should be done.  This takes practice. See the SBAR guidelines and SBAR worksheet.  Also, look for nursing interventions to help your patient while you wait for the medicine to take effect.  You may raise the head of the bed for a pt. with fluid in their lungs.  This helps the fluid to pool in the bottom of the lungs and obstruct less alveoli.  Think of how a half full Coke bottle lying down on it’s side covers more of the plastic than a standing up bottle with the Coke on the bottom.

  Other Factors  As the nurse you learn there are many factors that can contribute to patient symptoms.  After Digoxin, the fluid in the lungs increases.  You hear more crackles.  You use your critical thinking skills to realize there are more factors then one medicine that contribute to their symptoms.  What other factors can contribute to increased fluid in lungs? How about checking their I & Os, fluid intake and outputs.  If more fluid is entering them, both IV fluids and by mouth, then they are urinating out there is a problem that needs to be addressed.  There are many other assessments and interventions that could apply with a patient in heart failure.  If you know some of them feel free to shout them out in the comments below.

 

<< Back to Cardiac Review Index

No Comments

Leave a Comment